Alert archive / North Dakota / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 131, NWS Grand Forks, ND

September 4, 2015Benson County, Cavalier County, Ramsey County, North Dakota

NWS Grand Forks, ND issued this severe thunderstorm warning at Sep 4, 2015, 12:42 PM CDT for Benson County, Cavalier County, Ramsey County, North Dakota. It was in force for 27 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 4, 2015, 12:42 PM CDT (17:42 UTC)
Expired
Sep 4, 2015, 1:09 PM CDT
In force
27 min
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon
Hail
1.5 in
Wind
50.0 mph

Counties Benson County, ND, Cavalier County, ND, Ramsey County, ND

The radar

The Minot AFB radar (KMBX), 150 km from the middle of the area, began a volume at 17:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 4, 12:50 PM CDTHAIL 12 S Crary, NDVERY HEAVY RAINS AND OCASSIONAL LARGE HAIL ALONG HIGHWAY 2...ABOUT 3 MILES EAST OF THE CRARY REST AREA.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 8 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 5.7 hours before the alert went out and 234 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2015-09-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2703 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2015-09-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 5 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2703 J/kg
Mixed-layer CIN
-156 J/kg
Mixed-layer LCL
1099 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
5 m²/s²
0-3 km storm-relative helicity
30 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

039 
WUUS53 KFGF 041742
SVRFGF
NDC005-019-071-041845-
/O.NEW.KFGF.SV.W.0131.150904T1742Z-150904T1845Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1242 PM CDT FRI SEP 4 2015

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN CAVALIER COUNTY IN NORTHEASTERN NORTH DAKOTA...
  CENTRAL RAMSEY COUNTY IN NORTHEASTERN NORTH DAKOTA...
  SOUTHEASTERN BENSON COUNTY IN NORTHEASTERN NORTH DAKOTA...

* UNTIL 145 PM CDT

* AT 1241 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR DOYON...OR
  15 MILES SOUTHEAST OF DEVILS LAKE...MOVING NORTH AT 45 MPH.

  HAZARD...PING PONG BALL SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT 
           DAMAGE TO ROOFS...SIDING...WINDOWS AND VEHICLES. 

* THIS SEVERE THUNDERSTORM WILL BE NEAR...
  DOYON AROUND 1245 PM CDT.
  CRARY AROUND 1250 PM CDT.
  SOUTHAM AROUND 1255 PM CDT.
  GARSKE AROUND 115 PM CDT.
  STARKWEATHER AROUND 125 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4872 9897 4873 9898 4878 9859 4792 9853
      4790 9895
TIME...MOT...LOC 1741Z 168DEG 41KT 4799 9859 

HAIL...1.50IN
WIND...<50MPH
 
$$

DTR
1 follow-up statement
479 
WWUS53 KFGF 041809
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
109 PM CDT FRI SEP 4 2015

NDC005-019-071-041818-
/O.CAN.KFGF.SV.W.0131.000000T0000Z-150904T1845Z/
CAVALIER ND-RAMSEY ND-BENSON ND-
109 PM CDT FRI SEP 4 2015

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN CAVALIER...
CENTRAL RAMSEY AND SOUTHEASTERN BENSON COUNTIES IS CANCELLED...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING HAS BEEN CANCELLED.

HOWEVER....THE LARGE CLUSTER OF STORMS FROM DEVILS LAKE NORTHEAST 
TOWARD LAWTON IN RAMSY COUNTY IS PRODUCING VERY HEAVY RAINFALL.

LAT...LON 4872 9897 4873 9898 4878 9859 4792 9853
      4790 9895
TIME...MOT...LOC 1807Z 168DEG 41KT 4830 9869 

$$

DTR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 4, 12:36 PM CDT, 6 minutes earlier.

Area forecast discussion, Sep 4, 12:36 PM CDT, 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
1236 PM CDT FRI SEP 4 2015

.UPDATE...
ISSUED AT 1236 PM CDT FRI SEP 4 2015

ADDITIONAL STORMS HAVE BEEN FORMING ALONG A DEVELOPING WARM FRONT
LIFTING INTO THE NORTHERN CWA. A FEW HAVE BEEN PULSING UP TO
SEVERE...BUT THE STRONGER CELLS ARE FAIRLY ISOLATED. MOST OF THE
INSTABILITY IS STILL PRETTY ELEVATED AND OUR RISK HAS GONE DOWN
SOMEWHAT. ADJUSTED POPS FOR CURRENT RADAR TRENDS AND HAVE HIGH
PRECIP CHANCES MAINLY IN THE NORTHERN CWA INTO THIS EVENING AS THE
SHORTWAVE TROUGH MOVES NORTH. WILL MAKE MORE ADJUSTMENTS AS
NEEDED. LOWERED TEMPS A FEW DEGREES WITH PRECIP AND CLOUDS MOVING
THROUGH...BUT EVEN WITH CLOUDS SOME LOCATIONS ARE GETTING UP INTO
THE 80S.

UPDATE ISSUED AT 941 AM CDT FRI SEP 4 2015

THE MAIN UPPER WAVE IS STILL LIFTING THROUGH SOUTH DAKOTA...AND
SOME SCATTERED SHOWERS AND STORMS ARE BEGINNING TO ENTER THE
SOUTHERN CWA. ALL ELEVATED AT THIS POINT AS THE SFC IS STILL
CAPPED. ADJUSTED POPS IN THE NEXT FEW HOURS...BUMPING THEM UP IN
THE SOUTH AND DOWN IN THE NORTHWEST. SEVERE POTENTIAL STILL IS
UNCERTAIN WITH HOW MUCH CLOUDS WE HAVE. THE LOW CLOUDS HAVE BEEN
DISSIPATING BUT SOME HIGHER CIRRUS IS STARTING TO COME IN FROM THE
SOUTHWEST. AT THIS POINT THINK THERE SHOULD STILL BE ENOUGH
INSTABILITY FOR WHEN THE WAVE COMES THROUGH THIS AFTERNOON FOR
SOME STORMS...SO WILL KEEP THE SEVERE MENTION THIS AFTERNOON.

UPDATE ISSUED AT 652 AM CDT FRI SEP 4 2015

LOW CLOUDS HAVE BECOME FAIRLY WIDESPREAD OUTSIDE OF THE IMMEDIATE
VALLEY AND ADJUSTED SKY ACCORDINGLY. MOST GUIDANCE INDICATES THESE
CIGS WILL DISSIPATE BY LATE MORNING...AND NO CHANGES NEEDED TO MAX
TEMPS TODAY.

THE UPPER WAVE TO WATCH FOR TODAY CAN BE SEEN ON WATER VAPOR
IMAGERY ACROSS SOUTH DAKOTA...ALONG WITH ASSOCIATED RADAR RETURNS.
THIS MAY BE A BIT QUICKER THAN ORIGINALLY THOUGHT...BUT MAIN IDEAS
REGARDING SEVERE WEATHER POTENTIAL STILL ON TRACK.

&&

.SHORT TERM...(TODAY THROUGH TONIGHT)
ISSUED AT 333 AM CDT FRI SEP 4 2015

THE MAIN CONCERN WILL BE SEVERE THUNDERSTORM AND HEAVY RAIN
POTENTIAL THIS AFTERNOON AND EVENING.

SOUTHWEST FLOW ALOFT CONTINUES...WITH A STRONGER UPPER LEVEL WAVE
APPROACHING THE REGION (AND MOVING THROUGH THIS
AFTERNOON/EVENING). THE HOT AND HUMID AIRMASS WILL REMAIN IN
PLACE AS THE SFC BOUNDARY REMAINS LOCATED THROUGH CENTRAL ND. THE
FORCING FROM THIS SHORTWAVE WILL INTERACT WITH STRONG INSTABILITY
LIKELY LEADING TO A CLUSTER OF STRONG STORMS. 0-6KM BULK SHEAR
REMAINS RELATIVELY WEAK...BUT DOES INCREASE IN ASSOCIATION WITH
THE SHORTWAVE. THE COMBINATION OF INSTABILITY AND DEEP LAYER SHEAR
SHOULD BE SUFFICIENT FOR SEVERE STORMS (SPC INDICATES A SLIGHT
RISK). CAM GUIDANCE IS IN GOOD AGREEMENT AS THE 00Z SPC SSEO
INDICATES VERY HIGH PROBABILITIES OF STRONG UPDRAFT HELICITY AND
WIND GUST POTENTIAL FROM THE DEVILS LAKE BASIN INTO THE NORTHERN
RED RIVER VALLEY. THIS WOULD APPEAR TO BE THE MOST LIKELY AREA
GIVEN WHERE THE SFC BOUNDARY IS CURRENTLY LOCATED. TO THE
SOUTH...NOT SURE THE EXTENT OF STORMS GIVEN THE WARM MID-LEVEL
TEMPS (CAPPING) AND WEAKER FORCING. DID KEEP CHC POPS SINCE IF A
STORM OR TWO CAN DEVELOP THEY SHOULD BE SEVERE. DAMAGING HAIL AND
WINDS APPEAR TO BE THE MAIN THREATS. LOW LEVEL SHEAR IS RELATIVELY
WEAK WHICH LIMITS TORNADO POTENTIAL (ALTHOUGH STILL NOT
IMPOSSIBLE).

HEAVY RAINFALL WILL ALSO BE A CONCERN...AND WPC INDICATES A
SLIGHT RISK FOR EXCESSIVE RAINFALL. ALTHOUGH THE FORCING SIGNALS
FOR WIDESPREAD HEAVY RAINFALL ARE WEAK...MOISTURE IS VERY HIGH
WITH MODELS SUGGESTING PWATS OVER 2 INCHES. CAM GUIDANCE INDICATES
HIGH RAINFALL RATES (> 1 INCH/HOUR). GIVEN THESE FACTORS WILL
MENTION LOCALLY HEAVY RAINFALL POSSIBLE (RW+) ACROSS THE DVL BASIN
AND NORTHERN VALLEY. TRAINING STORMS ALONG THE LOW LEVEL BOUNDARY
COULD LEAD TO ISOLATED FLASH FLOODING...BUT THE PROGRESSIVE NATURE
OF THIS SYSTEM COMBINED WITH NORMAL SOIL MOISTURE WILL LIMIT
WIDESPREAD FLASH FLOOD POTENTIAL.

.LONG TERM...(SATURDAY THROUGH THURSDAY)
ISSUED AT 333 AM CDT FRI SEP 4 2015

SATURDAY-SUNDAY...SEVERE THUNDERSTORMS AND HEAVY RAIN POTENTIAL
WILL CONTINUE TO BE THE CONCERNS. THERE WILL A BREAK EARLY
SATURDAY BEFORE THE NEXT STRONGER SHORTWAVE MOVES THROUGH THE
REGION...LEADING TO LIKELY THUNDERSTORM CHANCES...AND THE
POTENTIAL FOR STRONG TO SEVERE STORMS. WILL NEED TO WAIT AND
ATTEMPT TO FIGURE OUT DETAILS GIVEN SUBTLE MODEL DIFFERENCES THAT
REMAIN. THE MAIN UPPER LOW SWINGS INTO SOUTH CENTRAL CANADA BY
SUNDAY EVENING...SENDING A STRONGER COLD FRONT THROUGH THE REGION
SOMETIME ON SUNDAY...WHICH COULD AGAIN LEAD TO AN AREA OF STRONGER
THUNDERSTORMS.

MONDAY-THURSDAY...THE MUCH COOLER TEMPS WILL BE THE MAIN STORY FOR
THE START OF THIS PERIOD. IT WILL BE BREEZY ON MONDAY AS THE SFC LOW
PULLS AWAY...WITH HIGHS IN THE 60S AND 70S. TEMPS ON TUESDAY LOOK TO
REMAIN IN THE 60S FOR MOST AREAS...WITH AREAS NEAR THE CANADIAN
BORDER POSSIBLY STRUGGLING TO HIT 60. IN GENERAL...MUCH OF THE
PERIOD LOOKS TO BE QUIET UNDER THE INFLUENCE OF HIGH
PRESSURE...ALTHOUGH THE GFS/ECMWF ARE AT ODDS WITH EACH OTHER WITH
THE DEGREE OF AMPLIFICATION IN THE PATTERN BY THE MIDDLE OF NEXT
WEEK...WHICH WOULD IMPACT TEMP TRENDS AND MINOR RAIN CHANCES WITH
EMBEDDED IMPULSES.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SATURDAY AFTERNOON)
ISSUED AT 1236 PM CDT FRI SEP 4 2015

TRICKY SET OF TAFS WITH ONGOING CONVECTION AND THE POTENTIAL FOR
SOME FOG OR LOWER CEILINGS SATURDAY MORNING. THE STRONGEST TSTMS
SEEM TO BE TRACKING QUICKLY NORTHWARD AND SHOULD ONLY AFFECT THE
KDVL AREA FOR ANOTHER FEW HOURS. THEN LOOKING AT THE BAND OF
SHOWERS/TSTMS SOUTH OF KFAR ROTATING NORTHWARD AND POSSIBLY
AFFECTING THE TAF SITES FOR A FEW MORE HOURS THIS MID TO LATE
AFTERNOON. WINDS DROP OFF SOME TONIGHT WITH GUIDANCE HINTING AT SOME
FOG POTENTIAL OR LOW CLOUDS FOR LATE TONIGHT INTO SAT MORNING. NOT
SURE HOW THICK ANY FOG WOULD BE OR HOW EXTENSIVE ANY LOW CLOUDS
WOULD GET...BUT THREW THE MENTION IN FOR NOW AND WILL SEE WHAT
LATER RUNS HAVE IN STORE.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&

UPDATE...JR
SHORT TERM...TG
LONG TERM...TG/MAKOWSKI
AVIATION...GODON
Hazardous weather outlook, Sep 4, 4:03 AM CDT, 8 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
403 AM CDT FRI SEP 4 2015

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-051200-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
403 AM CDT FRI SEP 4 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

DEVILS LAKE BASIN INTO THE NORTHERN RED RIVER VALLEY...SCATTERED
TO NUMEROUS SEVERE STORMS ARE EXPECTED THIS AFTERNOON AND EVENING.
ANTICIPATE SEVERAL DAMAGE REPORTS FROM LARGE HAIL AND STRONG
WINDS. THE POTENTIAL ALSO EXISTS FOR LOCALLY HEAVY RAINFALL THAT
MAY LEAD TO FLASH FLOODING.

ELSEWHERE...SEVERE STORMS AND HEAVY RAINFALL ARE POSSIBLE.
HOWEVER...CONFIDENCE WITH COVERAGE AND INTENSITY OF THESE STORMS
IS MUCH LOWER.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE THREAT FOR STRONG TO LOCALLY SEVERE THUNDERSTORMS IS EXPECTED
TO CONTINUE SATURDAY AND SUNDAY. A COUPLE MORE ROUNDS OF
THUNDERSTORMS WILL MOVE THROUGH THE REGION...WITH STRONGER STORMS
HAVING THE POTENTIAL TO PRODUCE LARGE HAIL...DAMAGING WINDS AND
HEAVY RAIN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS EXPECTED THIS AFTERNOON.

TG

In the hours before

Special weather statement, Sep 4, 11:21 AM CDT, 1 hour 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1121 AM CDT FRI SEP 4 2015

NDZ007-008-016-054-041700-
PEMBINA ND-EASTERN WALSH COUNTY ND-WESTERN WALSH COUNTY ND-
CAVALIER ND-
1121 AM CDT FRI SEP 4 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CAVALIER...
SOUTHWESTERN PEMBINA AND CENTRAL WALSH COUNTIES UNTIL NOON CDT...

AT 1120 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR PARK RIVER...OR 19 MILES WEST OF GRAFTON...MOVING NORTH AT 25
MPH.

DIME SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.

THIS STRONG THUNDERSTORM WILL BE NEAR...
  EDINBURG AROUND 1135 AM CDT.
  CRYSTAL...GARDAR AND UNION AROUND 1140 AM CDT.
  MOUNTAIN AND HENSEL AROUND 1150 AM CDT.
  CONCRETE AROUND 1155 AM CDT.
  CAVALIER...AKRA AND BACKOO AROUND 1200 PM CDT.

LAT...LON 4889 9757 4827 9768 4828 9795 4890 9798
TIME...MOT...LOC 1620Z 182DEG 41KT 4835 9782

VG
Special weather statement, Sep 4, 12:36 PM CDT, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1236 PM CDT FRI SEP 4 2015

NDZ014-015-026-041815-
NELSON ND-BENSON ND-RAMSEY ND-
1236 PM CDT FRI SEP 4 2015

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN RAMSEY...NORTHWESTERN
NELSON AND SOUTHEASTERN BENSON COUNTIES UNTIL 115 PM CDT...

AT 1236 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR DOYON...OR 18 MILES SOUTHEAST OF DEVILS LAKE...MOVING NORTH AT
40 MPH.

DIME SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.

THIS STRONG THUNDERSTORM WILL BE NEAR...
  DOYON AND BARTLETT AROUND 1245 PM CDT.
  CRARY AROUND 1250 PM CDT.
  SOUTHAM AROUND 100 PM CDT.

LAT...LON 4787 9841 4787 9875 4853 9878 4851 9844
TIME...MOT...LOC 1736Z 178DEG 33KT 4795 9855

DTR

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 4, 11:21 AM CDTSpecial Weather StatementFGFWalsh39 min
Sep 4, 11:28 AM CDTSevere Thunderstorm WarningFGFCavalier, Pembina, Walsh47 min
Sep 4, 12:36 PM CDTSpecial Weather StatementFGFRamsey39 min
Sep 4, 1:55 PM CDTAreal Flood AdvisoryFGFCavalier, Ramsey, Walsh3 hr

Nearby

Severe Thunderstorm Warnings in North Dakota, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.